Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 25, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at May 31, 2002, 2:14 PM EDT for Broome County, New York. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2002, 2:14 PM EDT (18:14 UTC)
- Expired
- May 31, 2002, 3:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Binghamton, NY
- Area
- Counties, with a storm outline in the text
County Broome County, NY
The radar
The Binghamton radar (KBGM), 13 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 2:20 PM EDT | Hail 0.75 | Endicott, NY | |
| May 31, 2:23 PM EDT | Hail 0.75 | Vestal, NY | Dime size hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 2:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 835 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
363 WUUS51 KBGM 311814 SVRBGM NYC007-311900- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 214 PM EDT FRI MAY 31 2002 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BROOME COUNTY IN CENTRAL NEW YORK. * UNTIL 300 PM EDT. * AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER VESTAL...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... JOHNSON CITY AT 220 PM EDT. BINGHAMTON AND CHENANGO BRIDGE AT 225 PM EDT. CONKLIN AND KIRKWOOD AT 230 PM EDT. SANITARIA SPGS AT 235 PM EDT. WINDSOR AT 240 PM EDT. HARPURSVILLE AT 245 PM EDT. SANFORD AT 250 PM EDT. DIME SIZE HAIL HAS BEEN REPORTED WITH THIS STORM IN OWEGO. IF YOU ARE IN THE PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN BINGHAMTON. LAT...LON 4215 7621 4199 7620 4203 7542 4222 7544 NICOSIA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 8:50 AM EDT, 5 hours 24 minutes earlier.
Area forecast discussion, May 31, 8:50 AM EDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 850 AM EDT FRI MAY 31 2002 SENT A QUICK UPDATE TO ADJUST TIMING OF PRECIPITATION FOR WEST AND CENTRAL ZONES. PRE-FRONTAL LINE OF SHOWERS AND THUNDERSTORMS MOVING QUICKLY EAST AND WILL ENTER WEST ZONES IN NEXT HOUR OR SO. .BGM...NONE. JML
In the hours before
Special weather statement, May 31, 11:30 AM EDT, 2 hours 44 minutes before
NYZ005-009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040- 043-044-047-048-312115- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 1130 AM EDT FRI MAY 31 2002 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING... THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING OVER PORTIONS OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. A COLD FRONT WILL MOVE THROUGH CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA THIS AFTERNOON AND EVENING. THE ATMOSPHERE ACROSS THE REGION REMAINS MOIST AND UNSTABLE. THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND AHEAD OF THE APPROACHING FRONT. THE STORMS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY DURING THE AFTERNOON AND EVENTUALLY ORGANIZE INTO A LINE AS THE FRONT PASSES. THE PRIMARY SEVERE WEATHER THREAT WILL BE FROM THUNDERSTORM DOWNBURST WINDS. SOME AREAS OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA REMAIN SATURATED FROM THE HEAVY RAINFALL THAT OCCURRED ACROSS THE AREA SINCE MONDAY. THE STORMS THAT MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL...SO FLASH FLOODING IS POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR VISIT OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM.
Special weather statement, May 31, 1:15 PM EDT, 59 minutes before
NYZ045-046-311815- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 115 PM EDT FRI MAY 31 2002 ...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA... AT 114 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS NEAR CINCINNATUS....OR ABOUT 3 MILES NORTHWEST OF MC DONOUGH....MOVING EAST AT 40 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...NORWICH AND PRESTON AT 130 PM...SOUTH NEW BERLIN AND HOLMESVILLE AT 145 PM...LAURENS AND MORRIS AT 200 PM...PORTLANDVILLE AND MT VISION AT 215 PM. THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. NICOSIA
Special weather statement, May 31, 2:09 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 209 PM EDT FRI MAY 31 2002 ...A BROKEN LINE OF THUNDERSTORMS WITH GUSTY WINDS AND HAIL MOVING INTO THE AREA... AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BROKEN LINE OF THUNDERSTORMS WITH GUSTY WINDS AND HAIL FROM 38 MILES NORTHEAST OF STAMFORD TO 8 MILES SOUTHWEST OF MONROETON... MOVING EAST AT 40 MPH. THE BROKEN LINE OF THUNDERSTORMS WILL BE NEAR... MARYLAND AND KIRKWOOD AT 215 PM. WINDSOR AND DAVENPORT AT 220 PM. WYALUSING AND GREAT BEND AT 225 PM. MONTROSE AND MEREDITH AT 230 PM. SUSQUEHANNA AND NEW MILFORD AT 235 PM. AUBURN CENTER AND WALTON AT 240 PM. MESHOPPEN AND MEHOOPANY AT 245 PM. GIBSON AT 250 PM. TUNKHANNOCK AND LAKE CAREY AT 255 PM. NICHOLSON AND ROXBURY AT 300 PM. ANY THUNDERSTORM ALONG THIS LINE OF STORMS HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. NICOSIA
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 11:54 AM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Onondaga | 51 min |
| May 31, 12:16 PM EDT | Severe Thunderstorm Warning | BGM | Madison | 44 min |
| May 31, 12:39 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 36 min |
| May 31, 12:54 PM EDT | Severe Thunderstorm Warning | BGM | Cortland | 51 min |
| May 31, 1:55 PM EDT | Severe Thunderstorm Warning | BGM | Tioga | 35 min |
| May 31, 2:25 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Otsego | 50 min |
| May 31, 2:59 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 61 min |
| May 31, 3:21 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 54 min |
| May 31, 3:25 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Tioga | 65 min |
| May 31, 3:28 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Onondaga | 47 min |
| May 31, 3:37 PM EDT | Tornado Warning | BGM | Broome, Tioga | 38 min |
| May 31, 3:53 PM EDT | Tornado Warning | BGM | Sullivan | 37 min |
| May 31, 4:11 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Delaware, Tioga | 64 min |
| May 31, 4:28 PM EDT | Severe Thunderstorm Warning | BGM | Otsego | 62 min |
| May 31, 4:31 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 59 min |
| May 31, 4:57 PM EDT | Tornado Warning | BGM | Delaware, Sullivan | 33 min |
Nearby
Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.